Heparin, manufactured by Baxter Healthcare Corporation, has been linked to serious, life-threatening allergic reactions and death.
Heparin has been used in the United States since the 1930s. Baxter recalled nine different lots of their heparin vials on January 17, 2008. As of February 14, 2008, Baxter halted the production of all heparin multi-dose vials.
Nationwide Baxter Healthcare Corporation Heparin Recall
February 11, 2008 – FDA Advisory
“Baxter’s Multiple-dose Vial Heparin Linked to Severe Allergic Reactions”
January 25, 2008 – FDA Advisory
“Baxter Issues Urgent Nationwide Voluntary Recall of Heparin 1,000 Units/ml 10 and 30ml Multi-Dose Vials”
What is the problem with Heparin?
Heparin sodium is derived from pig intestines and has been marketed in the United States since the 1930s. Heparin is a blood thinner that is commonly used before certain types of surgery, including coronary artery bypass graft surgery, and in kidney patients before they undergo dialysis in order to prevent blood clots. Baxter initially recalled nine heparin lots, but problems continued, and Baxter was forced to suspend manufacturing the multi-dose vials after the FDA received reports of about 350 heparin reactions over the past 45 days. At least four deaths and hundreds of serious reactions have been reported after the use of Heparin. The heparin problems only appear to be associated with the multidose vials, and Baxter is continuing to produce the single-dose vials.
Side Effects of Heparin
There are a variety of side effects associated with Heparin. Reactions included stomach pain or discomfort, nausea, vomiting, diarrhea, decreased or low blood pressure, chest pain, fast heart rate, dizziness, fainting, unresponsiveness, shortness of breath, feeling your heart beat strong or fast, drug ineffectiveness, burning sensation, redness or paleness of skin, abnormal sensation of the skin, mouth or lips, flushing, increased sweating, decreased skin sensitivity, headache, feeling unwell, restlessness, watery eyes, throat swelling, thirst and difficulty opening the mouth. Some of these reactions may be severe or life threatening and have led to life-threatening shock in some.